Aug 05, 2008
So I dug up some more info that I wanna share ... in case you are dying of curiousity. Or need more info like I do.
not just for breakfast anymore
Posted By: mkny
Date: Friday, 21 October 2005, at 3:53 a.m.
Hey, just stumbled into this list looking for some stuff on neurotransmitters. Started reading posts from May... now several hours later, gotta comment.
I am an addiction counselor for last 18 years on a hospital detox unit. My first acquaintance with "ultram" 12 years or so ago was when the drug rep brought us several cases of ultram samples. Told us how great it was. We read the literature, checked the PDR... near the end there was a short paragraph; something like "potential for abuse and dependence considered minimal." Went on to say that it had been used in Europe for a couple years and only 4 )if I recall correctly) caabuse/dependence had occured.
We thought it was great... we often DID have to detox people from opiates who had genuine pain. Great that at least we could do something about the pain while we tried to get them through withdrawal. Second day after we had been giving a couple folks ultram, started noticing that nurses didn't need to go find patients when time for their next dose of ultram... patients were at the nurses door eagerly awaiting it. "Uh-oh" We all said. We backed off on frequency of use, but still did use on occasion. Clue number two was when someone stole the remaining one and a half cases of ultram samples out of the MD's office on the unit. Presumeably it was a staff member. Old timers just shook their heads and said "yep, same thing when valium came out... and it won't be the last time, either." Then, a year or two later, got our first patient needing detox from tramadol.
I have watched and assisted aprox 25 people go through tramadol withdrawal. Though we did use another medication to assist them, withdrawal from anything physically addictive is pretty ugly regardless of how you go about it. Please allow me to offer some thoughts that occured to me while reading your posts.
FIRST: Theres a lot of conflicting information about seizures on the list. I've never seen anYone have a seizure in tramadol WITHDRAWAL. Have seen several people have seizures when TAKING tramadol. AND, every tramadol related seizure I saw did not seem related to how high a dose the person was taking; RATHER was in instances where someone markedly INCREASED their dose. I think the confusion is in that seizures are common when withdrawing from sedatives (alcohol, barbiturates, benzodiazapines etc). Rare in opiate withdrawal. My experince has been that on talking to someone who had "seizures" during tramadol withdrawal, it turned out to be "tremors"... scary as hell, but definately not seizures.
NEXT, FOR THE DOCS (if any are still reading): My OPINION is based entirely on my observations these last 12 years... and worth every penny you're paying for it. Clinical picture of tramadol withdrawal is similar to any short acting opiate. Severity of withdrawal can be estimated by considering that each 100 mg tramadol oral (hx daily use) will be roughly equivalent of 10 mg morphine (IV daily use) in severity of withdrawal symptoms. Differences are that standard opiate withdrawal seems to cause more physical illness (vomitting, diarhea, bone pain etc.) Tramadol withdrawall seems to cause significantly more anxiety and emotional distress. Another difference is length of acute withdrawall period; 4-6 days for opiates, 5-9 days for tramadol. Secondary withdrawall varied widely, but though a matter of weeks or months, symptoms DO resolve and successfull recoverers report that in retrospect this period was "more a matter of patience, rather than the teeth grinding endurance" of the first week. Our best success for aleviating distress during tramadol detox has been to treat it medicinally the same as standard opiate detox, recognize these folks will take a few days more, and offer them your most sincere reassurance that it will get better. (I've had great success by connecting the current patient by phone with a volunteer former tramadol detox patient.)
NOW FOR THE REST of YOU FOLKS: I don't have much to offer you... pretty much everything you need is in these posts, in yourselves, and in your connections with other people.
I never took tramadol, but opiates were one of several substances I was addicted to when my sky fell some years before tramadol was introduced. I believe absolutely that the primary characteristics of tramadol withdrawall are substantially the same as opiate withdrawall. I remember years ago seeing a medical journal article that described recruiting a batch of "experienced drug users" and they were given "blind" doses of various medications to see how the experienced drug users would classify them. All readily identified tramadol as "an opiate." Until we start treating tramadol addiction seriously, we are doing lot of folks a serious diservice.
Suggestions: 1)If you are trying to get off tramadol and have medical insurance, call the insurance to find out about medical benifits for detox. 2)Open the yellow pages... addiction stuff usually found under "Alcoholism." Look for any ads that include reference to "detox" and call them asking specificly about tramadol detox (unfortunately, you guys are on the cutting edge of the truths about tramadol withdrawall. Afraid it's gonna be a while until most treatment facilities catch up). 3)If any way possible, taper rather than "cold turkey." The detox from tramadol won't kill you (unlike sedative detox might) but you're going to feel so bad you'll likely get real creative in finding ways to get more drugs. ***Talk to your Doc, or a new Doc, Explain what you're trying to do and why (so many of your were jut brilliant at that in your posts). Often even a Doc you've f***ed over before will work with you if they see you're sincere; tell him/her you'll come by daily to pick up that day's meds for the taper. It's a pain, but it demonstrates your sincerety to both the Doc and yourself. 4)Though you're tired of hearing it, once you're done with being so sick, get yourself to NA. Yeah, yeah, I know what you've heard about people in "12 Step" programs. What you'll really find is what you've already started to find on this list... a few jerks, and a bunch of the best folks you'll ever know.
You will all come through this. It's just hard to believe that when you're sitting in the blender. Thank you all, you've reminded me of things very important to me... mkny
Taking everything with a grain of salt, I read this and thought it was useful.
First this person seems very unaware of the fact that Tramadol also has an antidepressant in it. Which would account for the tremendous anxiety. Correction; "Dogs of H-E-Double toothpicks try and grab you and drag you back to their home and throw you in the fire."
I think it is interesting that this person didn't really have an idea that the pill was addictive. He's writing past tense and this post was written in 2005. So, we can assume "They" have known for a long period of time that it was trouble.
It was stolen en masse from their clinic.
He writes, "Old timers just shook their heads and said "yep, same thing when valium came out... and it won't be the last time, either." Then, a year or two later, got our first patient needing detox from tramadol."
This part made me laugh with recognition, "Our best success for aleviating distress during tramadol detox has been to treat it medicinally the same as standard opiate detox, recognize these folks will take a few days more, and offer them your most sincere reassurance that it will get better. (I've had great success by connecting the current patient by phone with a volunteer former tramadol detox patient.)"
Not the first part. The second part rings a bell. I really want to talk to the people who have successfully detoxed from Tramadol The Devil Pill and are you know; not dead. And who don't have freaky withdrawal symptoms anymore. I wanna know how long they were on it and how they got better.
I don't have my energy back. The room in which I mainly hung out during detox looks like a bomb went off in there. No energy to clean. All energy has to be conserved to do basic get to work, get home, get groceries and supplies kinda stuff.
I think all of these ideas about going to a detox facility are ... not designed for me. Cause I have no insurance. I don't want another drug to get off this one. I just want them all GONE. I'm not planning on turning over my life or health to ANY doctor again. Not after this last 5 years of horrible side effects. Honestly, it was as if they just didn't care. I was treated with such cavalier ignorance that it makes me feel a little bit sick for people who can't stand up for themselves and who can't get off Tramadol.
I'm a smart woman, but I detoxed off EVERYTHING else, before even considering that Tramadol might be my problem. It never ever occurred to me. EVER. Now I see an empty script bottle and it make me nauseous!
Anyhow. This letter here seems like it comes from someone who has never had addiction and who hasn't taken Tramadol and been told how safe and harmless it was. I don't care much for the tone, but things are often misinterpreted on the Internet. Nonetheless, let us not throw out the Baby with the bath water. (weird expression)
Love and healing to all,
PS. I'd love to know why the mornings are so bad when it does get bad and why it seems almost like someone flipped a switch at about noon. It's such a trip. I wonder if it is the toxins building up overnight? Or the fact that I took two Tramadol before going to work or after awaking? It's curiousier and curiousier ...